Idaho, 2011

Heavy Snow in Idaho, December 28 to 29, 2011

December 28 to 29, 2011 · NWS PIH · 3 events in 3 counties and zones

One to two feet of snow fell in high elevations of the Central Mountains of Idaho.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One to two feet of snow fell in high elevations of the Central Mountains of Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 28, 3:13 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 28, 3:13 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
313 AM MST WED DEC 28 2011

.SHORT TERM...TODAY THROUGH FRIDAY. THE FIRST WAVE OF
PRECIPITATION IS ALREADY PUSHING THROUGH THE REGION THIS MORNING.
MULTIPLES WAVE OF RAIN AND SNOW WILL CONTINUE TO AFFECT EASTERN
IDAHO THROUGH FRIDAY AFTERNOON. IT DOES APPEAR TO BE A BETTER
DEFINED BREAK LATER THURSDAY AND THURSDAY NIGHT...WHICH ACTUALLY
WILL SERVE TO CUT DOWN ON MOUNTAIN SNOWFALL BY ABOUT 3-6 INCHES
FOR THE ENTIRE 3 DAY PERIOD. SNOW LEVELS ARE STILL EXPECTED RISE
INTO THE 6000-7500FT RANGE TODAY AND PRETTY MUCH REMAIN THERE
THROUGH THURSDAY AFTERNOON. THEY WILL BRIEFLY LOWER THURSDAY NIGHT
DURING THE BRIEF LULL...THEN POP RIGHT BACK UP ON FRIDAY. NEEDLESS
TO SAY...THE WINTER STORM WARNING FOR PORTIONS OF THE CENTRAL
MOUNTAINS...UPPER SNAKE HIGHLANDS AND CARIBOU HIGHLANDS REMAINS
IN PLACE THROUGH TOMORROW WITH ANOTHER WARNING LIKELY NEEDED FOR
FRIDAY. ELSEWHERE...THE OVERALL WIND FLOW AND EXPECTED
TEMPERATURES WILL PRODUCE LIMITED SNOWFALL EVEN IN THE HIGHEST
ELEVATIONS. THIS ALSO MEANS RAIN WITH VERY LITTLE IF ANY SNOW FOR
THE SNAKE PLAIN AND THE LOWER ELEVATIONS IN THE
SOUTHERN/FAR SOUTHEASTERN MOUNTAINS. VERY STRONG WINDS WILL
DEVELOP ACROSS HIGHER TERRAIN MEANING BLOWING AND DRIFTING EVEN
WITH THIS BEING A WET SNOW EVENT. IT ALSO APPEARS STRONG SOUTH TO
SOUTHWEST WINDS WILL DEVELOP ALONG THE INTERSTATE CORRIDOR FROM
BURLEY THROUGH POCATELLO AND IDAHO FALLS. THIS WILL HELP PUSH
HIGHS INTO THE MID 40S AND LOWER 50S...AND KEEP OVERNIGHT LOWS
WELL ABOVE FREEZING. THIS WILL PUT PLACES LIKE BURLEY...IDAHO
FALLS AND POCATELLO WITHIN A COUPLE DEGREES OF RECORDS THURSDAY
AND FRIDAY. STANLEY MAY EVEN TRY TO GET IN ON THE ACT IF THE AIR
IS SLIGHTLY WARMER THAN CURRENTLY FORECAST.  KEYES

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.

THE MOIST ZONAL FLOW SHOULD COME TO AN END BY SATURDAY AS A RIDGE OF
HIGH PRESSURE BUILDS INTO THE REGION. THIS RIDGE SHOULD PRODUCE DRY
WEATHER WHICH WILL LAST THROUGH MIDWEEK. TEMPERATURES IN THE
EXTENDED SHOULD BE SLIGHTLY ABOVE NORMAL.

VALLE

&&

.AVIATION...MOIST ZONAL FLOW WILL BRING WIDESPREAD PRECIPITATION TO
THE MOUNTAINS AND SHOWERS TO THE SNAKE PLAIN. REDUCED CEILINGS AND
VISIBILITIES WILL BE POSSIBLE TODAY ALONG WITH BRISK CONDITIONS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 5 PM MST THURSDAY
IDZ018-019-023-031.

&&
Hazardous weather outlook, Dec 28, 3:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MST WED DEC 28 2011

IDZ018-019-023-031-291045-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-
334 AM MST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW CONTINUES THROUGH TONIGHT ACROSS THE HIGHER
ELEVATIONS. SNOW LEVELS WILL RISE TO THE 6000-7000FT RANGE AND
REMAIN STEADY. STRONG WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW AT HIGHER ELEVATIONS...AFFECTING TRAVEL ON MOUNTAIN
PASSES AND IN THE BACKCOUNTRY. A WINTER STORM WARNING REMAINS IN
EFFECT FOR AREAS ABOVE 7000FT THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON. STORM TOTAL SNOWFALL FOR AREAS ABOVE 7000FT WILL BE
10-20 INCHES. AREAS BELOW 7000FT MAY SEE 2-6 INCHES TOTAL BUT A
LOT MELTING IS EXPECTED ESPECIALLY DURING THE DAY.THERE WILL BE A
BRIEF LULL THURSDAY NIGHT WITH ANOTHER ROUND OF HEAVY RAIN AND
SNOW FRIDAY. ANOTHER 5-10 INCHES IS POSSIBLE ABOVE 7000FT ALONG
WITH CONTINUING ISSUES WITH BLOWING AND DRIFTING+. ANOTHER WARNING
IS LIKELY NEEDED FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ022-024-025-032-291045-
SOUTH CENTRAL HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-LOST RIVER/PAHSIMEROI-
334 AM MST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW CONTINUES THROUGH TONIGHT ACROSS THE HIGHER
ELEVATIONS. SNOW LEVELS WILL RISE TO THE 6000-7000FT RANGE AND
REMAIN STEADY. SNOWFALL WILL BE LIMITED DUE TO WARMER TEMPERATURES
AND DOWNSLOPE EFFECTS...HOWEVER SOME BLOWING AND DRIFTING IS
LIKELY DUE TO STRONG WINDS AND WILL MAINLY AFFECT HIGHER PASSES
AND THOSE OUT IN THE BACKCOUNTRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW CONTINUES TOMORROW...TAPERING OFF IN THE AFTERNOON.
STORM TOTAL SNOWFALL OF 2-5 INCHES IS FORECAST IN THE MOUNTAINS
WITH RAIN/LITTLE IF ANY SNOW IN THE LOWER VALLEYS. ANOTHER ROUND
OF SNOW IS EXPECTED FRIDAY WITH ANOTHER 1-3 INCHES. MORE BLOWING
AND DRIFTING SNOW IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020-021-291045-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
334 AM MST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF RAIN INCREASES ACROSS THE SNAKE PLAIN AND CONTINUES
INTO TONIGHT. LITTLE IF ANY SNOW IS FORECAST DUE TO WARMING
TEMPERATURES. ALONG THE INTERSTATE CORRIDOR...SOUTH TO SOUTHWEST
OF 15-30 MPH SUSTAINED ARE LIKELY LATER TODAY AND TONIGHT. THIS
WILL HELP KEEP TEMPERATURES ABOVE FREEZING AND ALSO GREATLY
LIMITED RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH FRIDAY
ESPECIALLY ALONG THE INTERSTATE CORRIDOR. SUSTAINED WINDS OF 15-30
MPH WITH HIGHER GUSTS ARE LIKELY. WITH WARMER TEMPERATURES...EVEN
AT NIGHT...RAIN WITH LITTLE TO NO SNOW IS FORECAST. TEMPERATURES
THURSDAY AND FRIDAY AFTERNOON WILL BE IN THE MID 40S TO LOWER 50S
IN MANY AREAS. THIS PUTS BURLEY...IDAHO FALLS AND POCATELLO WITHIN
A COUPLE DEGREES OF RECORD HIGHS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
December 28, 6:00 AM MST to December 29, 10:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Thirteen inches of snow fell at Mill Creek Summit SNOTEL site.

Heavy Snow, Big and Little Wood River Region

When
December 28, 6:00 AM MST to December 29, 11:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Eighteen inches of snow fell at Dollarhide SNOTEL with 10 inches at Galena, 13 inches at Lost Wood Divide, and 25 inches at Vienna Mine.

Heavy Snow, Caribou Highlands

When
December 28, 6:00 AM MST to December 29, 9:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

The Pine Creek Pass SNOTEL reported 9 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357262, 357263, 357264.